Drought, Jewell
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Jewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
S. Drought Monitor, November marked the sixth consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas, as the summer and fall of 2012 continued marking its place in history as one of the worst droughts in several decades.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, November marked the sixth consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas, as the summer and fall of 2012 continued marking its place in history as one of the worst droughts in several decades. Although damage to the primary 2012 crop season had already been done before the month began, November actually registered as the driest month since May in terms of percent-of-normal precipitation. Throughout the month, all six counties remained under a federally-designated drought disaster and also a state-issued drought emergency. According to U.S. Drought Monitor weekly issuances, category D4 exceptional drought (the worst-possible classification) remained firmly in place across Phillips and Rooks counties along with the majority of Smith and Osborne counties. Farther east, a mix of category D2 severe and category D3 extreme drought persisted in Jewell and Mitchell Counties. Taking a closer look at November precipitation, the vast majority of the six-county area measured less than 0.25-inch, compared to November normals generally between 0.85-1.25. In fact, several NWS cooperative observer sites measured zero precipitation for the month, including those in or near Long Island, Logan, Plainville and Palco. On the wetter side of things, Smith Center (0.36) and Lebanon (0.51) were the only cooperative observer sites to report more than one-quarter inch for the month, all of which fell during thunderstorms on the 10th.
Over the longer range period from May through late November, most of North Central Kansas only received between 35-60 percent of normal precipitation. As just one example, Logan measured only 6.43 during this nearly six month span...or 38% of the normal amount of 16.99. For the week ending November 18th, the Kansas Crop Progress and Condition Report from the USDA indicated that topsoil moisture across the north central district rated 63% short to very short, a 14% degradation versus five weeks prior. Subsoil moisture in the north central district rated 83% short to very short. Across the state as a whole, 18% of the emerging winter wheat crop rated poor to very poor, 46% fair and only 30% good to excellent. State-averaged range and pasture conditions were reportedly 81% poor to very poor, holding firm as the worst conditions since rating began in 1995. Both hay and stock water supplies remained around 70 percent short to very short, values which had held fairly steady for the past three to four months.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 10:53 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1153 PM CDT WED OCT 31 2012 .AVIATION...06Z TAF. LOOK FOR A CONTINUATION OF VFR CONDITIONS THROUGH THE TAF PERIOD. CLOUDS WILL BE AT MID TO HIGH LEVELS. THERE WILL BE A WIND SHIFT TO THE NORTH TONIGHT WITH TROUGH PASSAGE THEN WINDS WILL SHIFT EAST THEN SOUTHEAST THURSDAY AFTN AND EVENING. && PREV DISCUSSION... /ISSUED 344 PM CDT WED OCT 31 2012/ SHORT TERM...THIS EVENING THROUGH THURSDAY. AN ANOMALOUSLY WARM DAY TODAY WITH HIGHS NEAR 70 WILL TRANSITION INTO A PLEASANTLY MILD EVENING. TEMPERATURES WILL FALL INTO THE LOWER 60S BY AROUND SUNSET AND THEN SLOWLY FALL THROUGH THE 50S AFTER SUNSET AS WE RADIATIVELY COOL. THE WIND WILL BE CALM AND THE SKIES MOSTLY CLEAR TONIGHT ALLOWING FOR A GOOD DEAL OF RADIATIVE COOLING. FORECAST MODELS HAVE BEEN TOO WARM THE LAST FEW NIGHTS AND FIGURE THAT WILL LIKELY BE THE CASE AGAIN TONIGHT. THEREFORE...DECREASED LOW TEMPERATURES FOR TONIGHT BELOW MODEL GUIDANCE. THURSDAY...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE PLAINS WITH WARMER AIR ALOFT AT 850MB THAN WHAT WE HAD TODAY. HOWEVER...THE SFC WIND WILL BE A LIGHT NORTHEAST WIND ACROSS NEBRASKA ZONES DUE TO A SFC HIGH OVER THE NORTHERN PLAINS. THIS LIGHT NORTHEAST WIND WILL MAKE IT MORE DIFFICULT TO MIX AS DEEPLY TOMORROW AND THUS IT COULD BE JUST A FEW DEGREES COOLER...PRIMARILY ACROSS OUR NEBRASKA ZONES. THEREFORE...WILL GO COOLER THAN TODAY WITH THE HIGHS FOR TOMORROW...BUT WILL ALSO STILL BE ABOVE MODEL GUIDANCE. SKIES WILL BE MOSTLY CLEAR WITH NO PRECIPITATION. LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) THE MAIN THEME: FANTASTIC AUTUMN WX WILL LINGER THRU FRI WITH A TEMPORARY INTERRUPTION BACK TO REALITY THIS WEEKEND...FOLLOWED BY MORE NICE WX EARLY NEXT WEEK. HAZARDS: NONE FORESEEABLE. QPF: MINOR OR NIL POTENTIAL REMAINS FOR THIS SAT NGT AND AGAIN NEXT TUE OR TUE NGT. OVERALL...IT'S LOOKING ESSENTIALLY DRY UNTIL THE NOV 9-11 TIME-FRAME WHEN WE HAVE A LEGIT SHOT OF SOMETHING DECENT. BIG PICTURE: WRN USA RIDGE/ERN USA TROF CONTS TO DOMINATE IN THIS -NAO PATTERN. WE'VE BEEN WATCHING THE CLOSED LOW OFF THE PAC NW FOR THE PAST FEW DAYS. THIS LOW WILL MOVE ONSHORE TNGT...TEMPORARILY KNOCKING DOWN THE WRN USA RIDGE THU-FRI BEFORE MOVING INTO THE LONGWAVE TROF POSITION OVER THE ERN USA SAT-SUN. HGTS RISE HERE IN THE PLAINS SUN-MON AS A SUBTROPICAL HIGH MOVES OVER CA. THERE IS MULTI-MODEL AGREEMENT THAT A SHORTWAVE TROF TOPS THE RIDGE MON /OVER SRN CANADA/. THIS WILL DELIVER A COOL FRONT THRU HERE TUE. THE DAILY DETAILS... THU NGT: P/CLOUDY. SHOULD BE A FAIRLY MILD NGT AS FCST AREA IS SW OF STALLED FRONT /36-44/. FRI: AFTN/EVNG COLD FRONTAL PASSAGE LATE. P-M/CLOUDY. TEMPS ARE AVG CONFIDENCE GIVEN THAT THE FRONT WILL BISECT THE FCST AREA DURING PEAK HEATING /60-75F...WHICH IS 5-10 ABOVE NORMAL/. FRI NGT: WE MISS OUT ON THE RAIN AS WE WATCH SHWRS DEVELOP IN MAX CORRIDOR OF INSTABILITY OVER MO/IA/IL. SAT: P-M/CLOUDY AND SUBSTANTIALLY COOLER...BUT NEAR NORMAL /54-62F/. SAT NGT-SUN MRNG: I STILL SAY WE CAN'T BE 100% SURE THIS TIME-FRAME STAYS DRY. ODDS CERTAINLY AREN'T IN OUR FAVOR FOR SEEING A LITTLE -RA BUT AM NOT COMFORTABLE WITH A COMPLETELY DRY FCST. WE STILL CONT TO HAVE OCCASIONAL MODEL RUNS SPITTING OUT A FEW HUNDREDTHS. SUN: IT STILL COULD BE P-M/CLOUDY...ESPECIALLY E OF HWY 281 /51-62F/. MON: WARMING BACK TO NEAR NORMAL AS LOW PRES OVER WRN CANADA STRENGTHENS LEE TROF AND INDUCES ITS EWD MOVEMENT. THIS BRINGS DOWNSLOPE-WARMED AIR IN /58-65F AND THIS COULD BE LOW BY 5F/. TUE: COOL FRONTAL PASSAGE. THERE'S STILL A VERY LOW PROBABILITY FOR A FEW SPRINKLES OR A SHWR. IT'S CURRENTLY NOT IN THE FCST THOUGH. WED: INITIAL LOOK SUGGESTS DRY AND SEASONABLE. RAIN: THE NEXT DECENT POTENTIAL FOR MEANINGFUL PCPN CONTS TO BE ADVERTISED IN THE NOV 9-11 TIMEFRAME VIA LEE CYCLOGENESIS. GFS HAS BEEN STOUT IN ITS 10-15 DAY PROJECTIONS. NOW THAT IT'S WITHIN 10 DAYS THE EC AND ITS ENSEMBLES HAVE IT. THE TROF CURRENTLY OVER ERN ASIA WILL FORCE GULF OF AK TROF DOWN INTO THE WRN USA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 439 AM CDT WED OCT 31 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 439 AM CDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415660, 415661, 415662, 415663, 415664, 415665.